Alert archive / Alabama / Small Craft Advisories in 2018

Small Craft Advisory 53, NWS Mobile, AL

December 20, 2018

NWS Mobile, AL issued this small craft advisory at Dec 20, 2018, 10:14 AM CST. It took effect at Dec 20, 2018, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 10:14 AM CST (16:14 UTC)
In effect from
Dec 20, 2018, 12:00 PM CST
Expired
Dec 20, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

430 
WHUS74 KMOB 201614
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
1014 AM CST Thu Dec 20 2018

GMZ631-632-650-655-670-675-210015-
/O.CAN.KMOB.SC.Y.0051.000000T0000Z-181220T2100Z/
/O.NEW.KMOB.SC.Y.0053.181220T1800Z-181221T0000Z/
/O.EXT.KMOB.GL.W.0005.181221T0000Z-181221T1800Z/
/O.CON.KMOB.SC.Y.0052.181221T1800Z-181222T0600Z/
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1014 AM CST Thu Dec 20 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...GALE WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
FRIDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON FRIDAY TO
MIDNIGHT CST FRIDAY NIGHT...

The National Weather Service in Mobile has issued a Small Craft
Advisory, which is in effect until 6 PM CST this evening. 

* WINDS...Winds increase to 30 to 35 knots tonight through Friday
  morning. Gusts to near storm force are possible well offshore 
  late tonight into early Friday morning. 

* WAVES/SEAS...Building to 6 to 10 feet out to 20 nm and 10 to 17 
  feet from 20 to 60 nm out. 2 to 4 feet over lower Mobile Bay and
  the Mississippi Sound east of Pascagoula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

GMZ630-633>636-210015-
/O.EXT.KMOB.SC.Y.0052.181221T0000Z-181221T1800Z/
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
1014 AM CST Thu Dec 20 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST FRIDAY...

* WINDS...Winds increase to 20 to 25 knots with higher gusts this
  evening through Friday morning. 

* WAVES/SEAS...Waves building to 2 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at Dec 20, 6:24 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Dec 20, 6:24 AM CST, 3 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
624 AM CST Thu Dec 20 2018

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...A wind advisory is now in effect for this evening and
Fri morning for coastal and central sections of Mobile and
Baldwin counties in Al and the immediate coastal areas of
Northwest FL. Winds at 25 to 30 mph with gusts to 35 mph will be
likely in these areas this evening and overnight continuing
through Fri morning.

A High Surf Advisory is now in effect for the coastal beaches of
Okaloosa County Fl from midnight tonight through Fri afternoon.
Surf heights from 4 to 6 feet can be expected.

A high risk of rip currents is now in effect for the coastal
beaches of AL and NWFL today through Fri afternoon. 32/ee

&&

.AVIATION...
12Z issuance...LIFR to IFR cigs and visibilities through about
21.00z followed by IFR to MVFR cigs and through 21.12z. Low cigs
and visibilities in low status, fog and light rain through the
forecast period. Winds will be southeast to south at 5 to 10
knots through mid to late morning today shifting west then
northwest gradually increasing to 20 to 30 knots with higher
gusts by early this evening continuing through Fri morning. 32/ee

&&

.PREV DISCUSSION... /issued 447 AM CST Thu Dec 20 2018/

NEAR TERM /Now Through Thursday night/...Main concern for today
and tonight will the passage of a strong cold front this
afternoon and early this evening leading to a moderate to strong
northwest wind flow over the forecast area by early this evening.
At this time conditions look to be just below wind advisory
criteria, sustained winds at 25 to 39 mph or frequent wind gusts
at 30 to 39 mph, through this pattern needs to be monitored
closely. As more hi-res data comes in this morning we may need to
issue a wind advisory for the immediate coastal areas later this
morning. Main upper trof still west of the forecast area this
morning will shift slowly eastward today and tonight with main
trof axis moving east of the forecast area shorty after 12z or 6
AM Fri morning. With this pattern expect good coverage of light to
moderate showers with maybe a few embedded thunderstorms later
this morning through this afternoon then shifting east of the area
by early this evening. The best chance for thunderstorms
development will be along the immediate coast and offshore or
where the best surface based instability will be located. Most of
the convection further inland will be mostly elevated. For early
today expect more low clouds and patch fog, possibly locally dense
at times, combined with light rain and drizzle. We will also
monitor the fog threat closely this morning. Mostly cloudy skies
will continue over the forecast area through tonight.

Temperatures will be very close to seasonal levels through
tonight. Highs today will range from mid to upper 50s to lower 60s
generally west of the I-65 corridor and the lower to middle 60s
for all other locations to the east and south. Lows tonight will
range from the lower to middle 40s for most inland areas and the
middle to upper 40s along the immediate coast. 32/ee

SHORT TERM /Friday Through Saturday night/...The axis of the large
and highly amplified upper level trough will be over the forecast
area early Friday, then is expected to shift east of the area by
Friday afternoon then move off the east coast and become less
amplified Friday night through Saturday night. The associated
surface low initially over northern Georgia early Friday will
lift quickly up the eastern seaboard through the short term
period. Wrap around moisture will continue to result in isolated
to scattered, mainly light rain showers early Friday, but then a
precipitation-free forecast for the remainder of the short term
period as surface high pressure drifts east across the region,
with zonal flow aloft. A very cool day on tap for Friday with the
cold upper trough over the area and widespread cloud cover and
areas of light rain continuing at least early in the day. Highs on
Friday ranging from only the mid to upper 40s inland to the lower
50s at the coast, but moderating into the mid to upper 50s on
Saturday. Cold Friday night with lows ranging from the lower 30s
over our far northern zones to the upper 30s to near 40 down near
the coast. A little warmer on Saturday night with lows ranging
from around 40 north to the upper 40s and near 50 south and
coastal areas. 12/DS

LONG TERM /Sunday Through Wednesday/...Near zonal upper flow
continues Sunday through Monday night with an embedded weak
disturbance, which will push a weak reinforcing frontal boundary
east across the area Sunday night into Monday. Low and mid level
moisture will be lacking with this secondary front, but still a
slight chance of showers across the area with its passage late
Sunday through late Monday. Upper flow becomes a little more
southwesterly Tuesday and Wednesday, with continued passage of
weak disturbances aloft, maintaining low chance PoPs through the
end of the long term period. Moderating temperatures through the
period, with highs mainly in the 60s and lows primarily in the 40s
over interior locations and low to mid 50s closer to the coast. 12/DS

MARINE...A strong west to northwest wind flow is expected late
today through Fri in the wake of a strong cold front that moves
across the northern and central gulf this afternoon. Gale conditions
are likely over the open Gulf waters and lower portions of Mobile
Bay and the Mississippi Sound late today through Fri morning. Seas
will build to 10 to 17 feet well offshore and 2 to 4 feet over
inland bays and sounds. As a result a Small Craft Advisory continues
over the open gulf waters and lower end of Mobile Bay and MS Sound
early today followed by a Gale warning late today through Fri
morning. A Small Craft Advisory will also be in effect for remaining
bays and sounds late this afternoon through Fri morning. A light
southerly flow will redevelop over the weekend as a broad surface
ridge of high pressure shifts east. 32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday afternoon for ALZ265-266.

     Wind Advisory from 6 PM this evening to noon CST Friday for
     ALZ263>266.

FL...High Rip Current Risk through Friday afternoon for FLZ202-204-
     206.

     Wind Advisory from 6 PM this evening to noon CST Friday for
     FLZ202-204-206.

     High Surf Advisory from midnight tonight to 6 PM CST Friday for
     FLZ206.

MS...None.
GM...Small Craft Advisory from 3 PM this afternoon to noon CST Friday
     for GMZ630-633>636.

     Small Craft Advisory until 3 PM CST this afternoon for GMZ631-
     632-650-655-670-675.

     Small Craft Advisory from noon Friday to midnight CST Friday
     night for GMZ631-632-650-655-670-675.

     Gale Warning from 3 PM this afternoon to noon CST Friday for
     GMZ631-632-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Dec 20, 5:04 AM CST, 5 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
504 AM CST Thu Dec 20 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-211115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
504 AM CST Thu Dec 20 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Breezy to windy conditions will develop late today and tonight in
the wake of a strong cold front. The stronger winds will occur over
the coastal counties of both Alabama and Northwest Florida during
this time frame. As a result, a wind advisory may be required for
these areas late today through Friday morning.

A moderate risk for rip currents will be in effect through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Breezy to windy conditions will continue through Friday. A wind
advisory may be needed for the coastal areas of Alabama and
Northwest Florida on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630-633>636-211115-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
504 AM CST Thu Dec 20 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON
CST FRIDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

GMZ631-632-650-655-670-675-211115-
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
504 AM CST Thu Dec 20 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON CST
FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM NOON FRIDAY TO MIDNIGHT CST
FRIDAY NIGHT...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Gale Warning.
   Small Craft Advisory.

Very hazardous wind and wave conditions for small craft will be
likely late today through Friday as winds and wind gusts increase to
near Gale Force. As a result a Gale warning is now in effect for the
open gulf waters of Alabama and Northwest Florida out to 60 nm
including the lower end of Mobile Bay and the Mississippi Sound east
of Pascagoula.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 2:48 AM CSTSmall Craft AdvisoryMOB47 hr
Dec 20, 5:41 AM CSTRip Current StatementMOBBaldwin, Mobile57 hr
Dec 20, 5:49 AM CSTWind AdvisoryMOBBaldwin, Mobile30 hr
Dec 20, 5:41 AM CSTHigh Surf AdvisoryMOBOkaloosa36 hr

Nearby

Small Craft Advisories in Alabama, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.